Kentucky, 2003Hail in Kentucky, May 5, 2003
May 5, 2003 · NWS PAH · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 12:30 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 5, 12:30 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT MON MAY 5 2003
FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER AND HEAVY RAINFALL TODAY...TONIGHT...AND
TUESDAY.
ATMOSPHERE OVER THE CWA PRIMED...READY...AND WAITING FOR CONVECTION
TO BEGIN. STATIONARY FRONT TO REMAIN DRAPED TO THE NORTH AND WEST OF
THE CWA KEEPING US IN A VERY UNSTABLE AIRMASS. SOMEWHAT DRIER AIR IN
THE LOW LEVELS HAS WORKED ITS WAY INTO THE WESTERN AND NORTHWESTERN
SECTIONS OF THE CWA. THEREFORE...MOST UNSTABLE AIR OVER THE SE HALF
OF OUR CWA SO EXPECT THE BEST CHANCES OF SEVERE WEATHER THERE. ON
TUESDAY AS THE FRONT SLOWLY MOVES INTO THE CWA...THERE WILL ALSO BE
AN ELEVATED RISK FOR SEVERE WEATHER. CONSISTENT SOUTHWEST FLOW
ALOFT...HIGH PRESSURE OVER THE SOUTHEAST US...AND THE PASSAGE OF
PERIODIC UPPER LEVEL DISTURBANCES AND SURFACE BOUNDARIES WILL
PROVIDE THE INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THROUGH THE ENTIRE 7 DAY FORECAST PERIOD. PASSAGE OF
THE DISTURBANCES AND BOUNDARIES WILL DETERMINE THE TIMING OF RW/TRW
DEVELOPMENT. WILL KEEP THE MENTION OF PRECIP RW/TRW IN ALL PERIODS.
.PAH...TORNADO WATCH #253 IN EFFECT UNTIL 7 PM CDT FOR ALL OF
SOUTHWEST INDIANA AND WESTERN KENTUCKY.
JAP
Hazardous weather outlook, May 5, 10:50 AM CST, 2 hours 42 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1150 AM CDT MON MAY 5 2003
...SLIGHT RISK OF SEVERE WEATHER FOR ALL OF THE QUAD STATE TODAY
AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
LATER THIS AFTERNOON A WEAK COLD FRONT IS EXPECTED TO DIP SOUTHWARD
INTO THE NORTHERN PORTIONS OF THE REGION. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT AND ANY OTHER BOUNDARIES THAT
MAY REMAIN FROM THIS MORNINGS STORMS. THE POTENTIAL EXISTS FOR AN
OUTBREAK OF SEVERE WEATHER FROM LATE THIS AFTERNOON THROUGH TONIGHT.
THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION... WIDESPREAD
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST
MISSOURI AND WESTERN KENTUCKY TONIGHT. GIVEN THE HEAVY RAINS THAT
FELL YESTERDAY...FLASH FLOODING WILL ALSO BE A MAJOR CONCERN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY ACROSS MUCH OF
SOUTHEAST MISSOURI AND WESTERN KENTUCKY AS WELL AS FAR SOUTHERN
ILLINOIS. A WEAK SURFACE BOUNDARY IS LIKELY TO BE DRAPED ACROSS
THESE AREAS DURING THE DAY TUESDAY...AND WITH A VERY UNSTABLE
AIRMASS SOUTH OF THE BOUNDARY...SEVERE THUNDERSTORMS WILL ONCE AGAIN
BE POSSIBLE. AT THIS TIME IT IS DIFFICULT TO DETERMINE THE GREATEST
SEVERE THREAT...BUT DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES
WILL BE POSSIBLE. ADDITIONAL HEAVY RAINFALL MAY ALSO LEAD TO MORE
FLASH FLOODING.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY FROM WEDNESDAY
THROUGH SUNDAY. THE POTENTIAL EXISTS FOR MORE SEVERE WEATHER AND
HEAVY RAINFALL...BUT THE TIMING AND INTENSITY OF INDIVIDUAL EVENTS
IS DIFFICULT TO DETERMINE AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT.
DRS/JAP
In the hours before
Local storm report, May 5, 7:34 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
834 AM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 3W JOPPA IL WIND DAMAGE
05/04/03 MASSAC DELAYED REPORT...AT LEAST
20 MATURE TREES DOWN.
ONE TREE FELL ON VEHICLE.
SOME MINOR ROOF DAMAGE.Special weather statement, May 5, 8:51 AM CST, 4 hours 41 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051505-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
951 AM CDT MON MAY 5 2003
...TORNADO WATCH #246 WILL EXPIRE AT 10 AM CDT...
AT 955 AM CDT SHOWERS AND THUNDERSTORMS HAD MOVED OUT OF THE PADUCAH
COUNTY WARNING AREA FOR NOW...THEREFORE THE TORNADO WATCH WILL BE
ALLOWED TO EXPIRE.
JAP
Special weather statement, May 5, 11:30 AM CST, 2 hours 2 minutes before
INZ081-082-085>088-KYZ001>022-051830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT MON MAY 5 2003
...TORNADO WATCH #253 IN EFFECT UNTIL 7 PM CDT FOR ALL OF SOUTHWEST
INDIANA AND WESTERN KENTUCKY...
THIS AFTERNOON A WEAK COLD FRONT IS EXPECTED TO DIP SOUTHWARD
INTO THE NORTHERN PORTIONS OF THE REGION. SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT AND ANY OTHER BOUNDARIES THAT
MAY REMAIN FROM THIS MORNINGS STORMS. THE POTENTIAL EXISTS FOR AN
OUTBREAK OF SEVERE WEATHER FROM LATE THIS AFTERNOON THROUGH TONIGHT.
THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN
ISOLATED TORNADO CANNOT BE RULED OUT.
JAP
Hail, Christian
- When
- May 5, 1:32 PM CST to 1:41 PM CST
- Where
- Christian County, Ft Campbell Aaf
- Measured
- 1 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.667, -87.500
A severe thunderstorm moved northeast from Tennessee, passing across extreme southern Christian County. Dime size hail was reported at exit 86 of Interstate 24, and quarter size hail was reported in a weather observation from the Fort Campbell airfield.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352645.